COMMENTARY

Is Pre- or Postmenopausal Hormonal Therapy OK After VTE?

Samuel Z. Goldhaber, MD

Disclosures

April 28, 2016

This feature requires the newest version of Flash. You can download it here.

This is Dr Sam Goldhaber for the Clot Blog at theheart.org on Medscape, speaking to you from the American College of Cardiology meeting in Chicago.

Today I'm going to speak about an editorial that appeared in the journal Blood, entitled "Less Menorrhagia for Women with VTE" (venous thromboembolism).[1] Abnormal uterine bleeding, or menorrhagia, is a problem that can often be controlled with hormonal therapy—estrogen or progesterone—but there's often a fear that women who've suffered deep vein thrombosis (DVT) or pulmonary embolism (PE) cannot safely take hormonal therapy afterward.

To investigate this problem more thoroughly, [researchers reviewed] data from the EINSTEIN-DVT and EINSTEIN-PE studies.[2] There were 1888 women identified. More than 400 of them were taking either estrogen or progesterone or a combination of both, specifically to decrease menorrhagia due to abnormal uterine bleeding at the time they were enrolled in the trial.

It turned out that most of the women in the EINSTEIN studies continued to take their hormonal therapy to reduce menorrhagia, even though they had just been diagnosed with DVT or PE. And, in fact, there was no increased risk for recurrent DVT or recurrent PE as long as these women continued to take full-dose anticoagulation.

It is true that rivaroxaban appeared to increase the rate of abnormal uterine bleeding twice as frequently as warfarin. But overall, when one looks at the aggregate data, it seemed that the strategy of letting women continue to take hormonal therapy to decrease abnormal uterine bleeding did work—as long as they continued full-dose anticoagulation.

This has important implications for us as cardiovascular medicine healthcare providers, because often we might be consulted by a gynecologist who asks whether a woman with a history of prior DVT or prior PE, who has now developed abnormal uterine bleeding, can safely take hormonal therapy.

On the basis of these observational data that have just been published, it appears that the answer is a cautious "yes." As long as full-dose anticoagulation is continued, these women can get the benefits and continue to take their hormonal therapy.

This is Dr Sam Goldhaber, signing off for the Clot Blog.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....